Has anyone had success with Depakote as a migraine preventative? I started it at 500mg and has good results but my liver function studies went bad. We reduced it to 250mg and migraines are back really bad. Now up to 375mgs daily, hoping migraines will lessen and liver will be okay.
My experience with Depakote is it had no effect for me. However it did have the side effect of premature dental erosion and I ended up having to get a upper partial plate. Brother-in-law ended up with full dentures after 3 years on Depakote. Not sure how it affects others, but I have seen Depakote stories indicating similar problem of rotting teeth out from the inside.
I’m sorry it’s taken so long to respond to your question. Let me see what information and support I can provide you with to lend you a hand.
Depakote is an antiseizure medication sometimes used for migraine prevention and for some people it is very beneficial. For others some of the potential side effects linger too long or are not tolerable.
My experience with Depakote was not positive. I tried it and remained on it for three months. It did nothing to reduce my migraine frequency or severity and I was experiencing some awful side effects. These included hair loss (lots of it which has since grown back) unwanted weight gain and others.
I see you have stopped taking it. What did you replace it with?
I am not taking Depakote any longer. Hair loss, weight gain, constipation and my liver enzymes went critical. There is nothing else on the market I haven’t already tried. I have a horrible time with side effects.
I’m not sure if you’ve heard me say this before and if you have please ignore it.
As much as it may feel like we have tried every single medication known to man for migraine, it really isn’t possible. There are over 100 medications that can be used to treat migraine and if you add up all the combinations the number greatly increases. Let me share this information with you about all the various preventive medications out there; https://migraine.com/blog/migraine-management-essential-4-preventive-treatment/.
And here’s something else to consider, it can take up to three months before we see a reduction in our migraine frequency and severity as our body adjusts to the new medication. During this time potential side effects may lessen. I don’t think some doctors spend enough time explaining this to us. And believe it or not, it would take 25 years to try all the various migraine prevention medications at the correct dose in the proper manner. Don’t lose hope!
You mentioned you were sensitive to medications. Sometimes we need to start at lower doses then the general population. For example if a typical starting dose of a medication is 25mg once a day at bedtime, for someone who is extra sensitive to potential side effects, they may be able to start it on a lower dose and taper it up slower. Many of us don’t fit “into the box” of migraine treatments. What works for one person may not work for another. That is what makes treating migraine so difficult.